Pain Relief Medications: Are They Good for You?
all information

Pain Relief Medications: Are They Good for You?

In 2002, the American Geriatrics Society issued guidelines that advise "extreme caution" when using nonsteroidal anti-inflammatory drugs (NSAIDs) for the treatment of intermittent chronic pain. These drugs are associated with a higher frequency of side effects among older adults than younger people. For example, while NSAIDs are the most widely prescribed painkillers in the US, an estimated 76,000 hospitalizations and 7,600 deaths per year are attributed to gastrointestinal (GI) problems caused by this type of medication.

Many older people take NSAIDs to get relief from the pain, stiffness, and inflammation associated with osteoarthritis and rheumatoid arthritis, which affect more than 50% of those age 65 and older. These medications work by blocking the action of chemicals, known as prostaglandins, that cause inflammation. If you are taking painkillers, review the Food and Drug Administration's medication guide, which was released in June 2005, to find out if your medications are NSAIDs.

Gastrointestinal Problems

Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are the most common side effects among people who take NSAIDs on a regular basis. Often the first indication of GI damage in seniors is upper GI bleeding, which usually occurs without the warning symptoms of nausea, abdominal pain, or dyspepsia (indigestion and gas).

The Arthritis Foundation reports that although most people can take NSAIDs without experiencing serious GI problems, those who fit the following descriptions are at increased risk of developing ulcers:

  • Over age 60
  • Smoke and/or drink alcohol
  • Use corticosteroids, such as prednisone
  • Have a history of ulcers

If any of the following warning signs appear, contact your physician immediately:

  • Black, tarry stools
  • Vomiting of blood
  • Severe heartburn or stomach cramps
  • Stomach pain that disappears after eating or taking antacids
  • Unexplainable nausea or vomiting

Other Problems

Several recent studies found that problems with NSAIDs are not just stomach related.

In a University of Massachusetts Medical School study of 4,099 people over age 70, investigators found warning signs of kidney failure among those who used NSAIDs regularly. Signs include swelling of the ankles, lower legs and feet, and unusual weight gain.

Researchers at the Emory University Swallowing Center report that elderly people who use NSAIDs risk getting significant complications of gastroesophageal reflux disease (GERD)—typically caused by chronic exposure to stomach acid in the esophagus.

NSAIDs can also cause other problems:

  • Dizziness, drowsiness, confusion, ringing of the ears, and anxiety can occur, all of which usually disappear once the drugs are stopped.
  • Because NSAIDs interfere with blood clotting, some people who take high doses of NSAIDs bruise easily. If you take blood thinners (eg, aspirin, coumarin, warfarin), consult with your doctor before starting NSAIDs.
  • Allergic reactions to NSAIDs are not uncommon. Signs of a drug allergy include rapid heartbeat, rapid breathing, wheezing, fainting, hives or rash, and puffiness around the eyes.

Why Seniors Are at Increased Risk

"Many things that happen with aging tend to make drugs linger in the body longer," explains John T. Boyer, MD, director of the Arizona Center on Aging and section head of Geriatrics at University Medical Center in Tucson.

The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:

  • The liver is the body's central processing plant for drugs. As we age, the "plant" decreases in size, which means blood flow declines and processing slows: between ages 25 and 65, blood flow through the liver decreases 40% to 45%.
  • The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
  • The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function, which may be at only 40% by the sixth decade. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your physician.

Dangerous Combinations

Approximately 90% of people 60 years and older take at least one prescription drug daily, while the majority take two or more. This trend, reported by the Mayo Foundation for Medical Education and Research, can lead to dangerous drug combinations.

According to a 1998 report in Clinical Therapeutics, about 12% of adults 60 years and older take NSAIDs and antihypertensive medication concurrently. NSAIDs can limit the effectiveness of antihypertensive drugs and cause diastolic blood pressure to rise. This effect, over a few years, may increase the risk of stroke by 67% and of coronary heart disease by 15%, according to a November 1997 Drug Safety report. Indomethacin (Indocin), naproxen (Aleve, Naprosyn), and piroxicam (Feldene)—three potent NSAIDs—cause the most significant risk.

Seniors who take diuretics and NSAIDs can double their risk of hospitalization for congestive heart failure, according to the Archives of Internal Medicine. NSAIDs inhibit the production of renal prostaglandins, whose job is to prevent reabsorption of sodium (salt). Thus, NSAIDs can cause salt and water retention and eliminate any benefits of diuretic therapy.

NSAIDs can reduce the effects of ACE inhibitors, beta-blockers, and thiazides. NSAIDs can also increase the risk of toxicity from digoxin. Consult your healthcare provider before combining these drugs.

How to Protect Yourself

  • Consult your physician before taking NSAIDs (or any other drug).
  • Take NSAIDs with food to help prevent GI upset.
  • Keep your healthcare providers and pharmacist informed about which medications you are taking.
  • Consider other drugs.
  • Consider natural alternatives. Ask your doctor about glucosamine, chondroitin, MSM, ginger, or SAM-e.
  • Do not take NSAIDs with alcohol or beverages that contain caffeine including coffee, tea, and colas.

RESOURCES

Alliance for Aging Research
http://www.agingresearch.org

Arthritis Foundation
http://www.arthritis.org

References

Alliance for Aging Research website. Available at: http://www.agingresearch.org.

Arthritis Foundation website. Available at: http://www.arthritis.org.

Field TS, Gurwitz JH, Glynn RJ, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people. Journal of the American Geriatrics Society. 1999;47:507-511.

Fries, JF. The epidemiology of NSAID gastropathy: the ARAMIS experience. Journal of Clinical Rheumatology. 1998;4:S11-S16.

Heerdink ER, Leufkens HG, Herings R, Ottervanger JP, Stricker B, Bakker A. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics. Arch Intern Med.1998;158:1108-1112.

Johnson AG. NSAIDs and increased blood pressure. What is the clinical significance? Drug Safety. 1997;17: 277-289.

Ruoff GE. Use of NSAIDs questioned in high-risk patients. Clinical Therapeutics. 1998;20:376-387.



Last reviewed June 2007 by Roshni Patel, MD

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

DiggDeliciousNewsvineRedditStumbleTechnoratiFacebook